Background: Pulmonary toxicity has recently been recognized as a potentially serious complication associated with sirolimus therapy. We further detail this condition on the basis of our own cases and those reported in the literature.
Methods: We report three cases of suspected sirolimus-induced pulmonary toxicity that occurred in three renal transplant recipients and searched PubMed for all previously reported cases.
Results: Including our current cases, 43 patients with sirolimus-induced pulmonary toxicity have now been reported. Clinical data were incomplete in 28 cases. Analysis of available data for 15 patients revealed that the most commonly presenting symptoms were dyspnea on exertion and dry cough followed by fatigue and fever. Chest radiographs and high-resolution computed tomography scans commonly revealed bilateral patchy or diffuse alveolo-interstitial infiltrates. Bronchoalveolar fluid analysis and lung biopsy in selected case reports revealed several distinct histologic features, including lymphocytic alveolitis, lymphocytic interstitial pneumonitis, bronchoalveolar obliterans organizing pneumonia, focal fibrosis, pulmonary alveolar hemorrhage, or a combination thereof. The diagnosis of sirolimus-associated pulmonary toxicity was made after an exhaustive work-up to exclude infectious causes and other pulmonary disease. Sirolimus discontinuation or dose reduction resulted in clinical and radiologic improvement in all 15 patients within 3 weeks.
Conclusion: The temporal relationship between sirolimus exposure and onset of pulmonary symptoms in the absence of infectious causes and other alternative pulmonary disease and the associated clinical and radiologic improvement after its cessation suggests a causal relationship. Because the use of sirolimus in organ transplantation has become more widespread, clinicians must remain vigilant to its potential pulmonary complication.